NSAID GastropathyDz

Last updated: November 4, 2014

ICD-9 Codes: Gastritis, 535.5; gastroesophageal reflux disease, 530.81.

Definition: The use of NSAIDs is associated with several important adverse effects in the GI tract, particularly gastric ulceration. NSAID-associated GI side effects are the most frequently reported adverse drug effect in the United States.

Etiology: NSAIDs inhibit cyclooxygenase (COX), the enzyme that converts arachidonic acid into prostaglandin. Inhibition of prostaglandin, which normally protects the gastric mucosa, is the major mechanism underlying NSAID gastropathy. Most NSAIDs are also acidic compounds and accumulate at high local concentrations in the gastric mucosa; this potentiates their effects. Other mechanisms may also be involved.

Risk Factors: Important patient risk factors for NSAID gastropathy include (a) history of peptic ulcer disease, (b) history of any GI bleeding, (c) serious co-morbid disease (e.g., functionally compromised cardiopulmonary disease), and (d) advanced age (>60 years old). Other risk factors include anticoagulation (e.g., warfarin) and the use of corticosteroids (although apart from NSAIDs, corticosteroids are not a clinically significant cause of GI toxicity). In some series, patients with dyspeptic symptoms (e.g., heartburn) and those self- medicated with over-the-counter antacids were also at increased risk of NSAID gastropathy.

Several risk factors for gastropathy relate to the NSAID itself, including dose (higher doses and multiple NSAID use confers a greater risk), duration of therapy (longer treatment is associated with higher risk), and choice of NSAID. NSAIDs can be roughly ranked in order of the risk of gastropathy, from somewhat higher risk (aspirin, piroxicam, indomethacin, naproxen, sulindac) to somewhat lower risk (diclofenac, etodolac, ibuprofen, nabumetone, meloxicam) to the lowest risk (celecoxib, rofecoxib, valdecoxib). Differences in the propensity to cause NSAID gastropathy may relate to differential inhibition of COX-1 and COX-2 isoenzymes. Low-dose aspirin (81 mg/day) is associated with significant risks for ulceration and bleeding. Nonacetylated NSAIDs (e.g., salsalate) are inefficient COX inhibitors (100-fold less than aspirin); they are rarely associated with gastropathy. Last, patients on NSAIDs may become infected with Helicobacter pylori, and the use of NSAIDs in patients infected with H. pylori will enhance the infection related inflammation and ulcers.

Demographics: The prevalence of NSAID gastropathy increases with age and in association with the risk factors outlined above. The prevalence and significance of NSAID gastropathy can be analyzed in several ways. Studies have shown that within the first 3 months of treatment with NSAIDs, 10% to 20% of patients develop a new gastric ulcer, and 4% to 10% develop a new duodenal ulcer. Because these were endoscopic studies and the ulcers seen were some- times quite small, this may be an overestimate of clinically significant problems. In the United States, NSAID gastropathy results in ~70,000 hospitalizations and 7,000 deaths each year. Between 20% and 40% of all patients who present with upper GI bleeding have been found to be taking NSAIDs chronically. Symptomatic GI ulceration occurs in 2% to 4% of patients taking a NSAID for more than 1 year. However, this may be an underestimate because most NSAID gastropathy is asymptomatic, which makes estimation of its true prevalence difficult. In addition, the widespread use of NSAIDs (>13 X 106 people in the United States use NSAIDs chronically) underscores this serious health problem.

Cardinal Findings: NSAID-related gastric ulcer occurs twice as commonly as duodenal ulcer. In addition to frank ulceration, erosions may also be seen. Asymptomatic bleeding is a substantial problem because >50% of patients with NSAID gastropathy are asymptomatic (compared with approximately 25% of patients with non–NSAID-related gastropathy). Esophagitis may be related to, or exacerbated by, NSAID use. Anorexia, unexplained weight loss, orthostatic dizziness, or anemia may be early signs of occult NSAID-induced GI bleeding.

Complications: Bleeding is the most common complication. Because many ulcers are asymptomatic, it may be unexpected. Ulcers can be severe, leading to complications such as perforation or cardiovascular collapse owing to blood loss.

Differential Diagnosis: Idiopathic peptic ulcer disease is now considered to be secondary to infection with H. pylori. In a patient taking NSAIDs, it may be difficult to distinguish idiopathic from NSAID-related gastropathy. This is particularly true among older persons; advanced age is a risk factor for both NSAID gastropathy and H. pylori (the prevalence of this infection exceeds 50% in patients >60 years old). Several characteristics of H. pylori-—related peptic ulcer disease may allow it to be differentiated from NSAID gastropathy: (a) most patients with H. pylori have a duodenal rather than gastric ulcer, (b) gastritis is seen, and (c) recurrence is very common unless the infection is treated. Nonetheless, patients found to have peptic ulcer disease are often tested for H. pylori, even if the peptic ulcer disease is suspected of being related to NSAID use. Such patients are usually treated to eradicate the infection in addition to receiving antiulcer treatment.

Keys to Diagnosis: Patients receiving NSAIDs who have GI symptoms should be suspected of having gastropathy. Because many patients with gastropathy are asymptomatic, a high degree of clinical suspicion is needed, particularly in patients with one or more risk factors for NSAID gastropathy.

Diagnostic Tests: Upper GI radiographic studies are used in patients with symptoms and in asymptomatic patients with evidence of bleeding. Regular testing of the stool for occult blood is a reasonable health maintenance procedure for patients receiving NSAIDs, although it is seldom positive in those with significant GI bleeding. Endoscopy allows definitive assessment of esophagogastroduodenal pathology. CBC may reveal significant blood loss.

Therapy: NSAID gastropathy therapy usually involves NSAID discontinuation. In patients with dyspepsia who do not have peptic ulcer disease or other serious GI pathology, it may be possible to relieve the symptoms by lowering the NSAID dose, switching to a different NSAID, or adding antacids such as H2-histamine blockers (e.g., ranitidine, cimetidine, famotidine). In patients with peptic ulcer disease, the NSAID should be stopped, and treatment with H2 blockers instituted. The healing rate for NSAID-related peptic ulcer disease after stopping NSAIDs approximates that of idiopathic peptic ulcer disease;
95% to 100% of gastric and duodenal ulcers are healed within 8 weeks of therapy with H2 blockers. If it is considered necessary to continue NSAIDs, healing of ulcers becomes slower and less complete (80%–90% healed with 12 weeks of H2 blocker therapy). In such patients, proton pump inhibitors (e.g., omeprazole, lansoprazole) are more effective. The size of the ulcer is a major factor in healing; larger ulcers (>0.5 cm) heal more slowly and less completely than smaller ones.
Prevention of NSAID gastropathy is an important consideration. First, NSAIDs should be avoided unless absolutely required for disease control. Although it is not cost-effective to treat all patients receiving NSAIDs, patients with one or more important risk factors for NSAID gastropathy may be offered treatment with a COX-2 inhibitor with or without gastroprotective agents such as misoprostol (200 mg q.i.d.) or proton pump inhibitors (e.g., omeprazole). COX-2 selective NSAIDs have reduced NSAID gastropathy but are not clinically superior to nonselective NSAIDs.

Fendrick AM. Helicobacter pylori and NSAID gastropathy: an ambiguous association. Curr Rheumatol Rep 2001; 3:107–111. PMID:11286665
Fries JF. NSAID gastropathy: the second most deadly rheumatic disease? Epidemiology and risk appraisal. J Rheumatol 1991;18(suppl 28):6–10. PMID:2038014
Hawkey CJ, Kanasch JA, Szczeparski L, et al. Omeprazole compared with misoprostol for ulcers associated with nonsteroidal antiinflammatory drugs. N Engl J Med 1998;338:727–734.PMID:9494149
Straus WL. Gastrointestinal toxicity associated with nonsteroidal anti-inflammatory drugs.Epidemiologic and economic issues. GastroenterolClin North Am 2001;30:895–920.PMID:11764534


error: Content is protected !!